Paracetamol overdose: the liver unit perspective.
Summary of "Paracetamol overdose: the liver unit perspective."
Liver failure resulting from deliberate or accidental paracetamol overdose continues to be an important reason for referral to liver transplant centres. Severe hepatic dysfunction often appears 72-96 h after overdose. Liver injury can be prevented by timely administration of the specific antidote, N-acetylcysteine. Unfortunately, administration of N-acetylcysteine is frequently delayed due to late presentation or late administration. While N-acetylcysteine works best if given within 8 h of overdose, it is beneficial at any time period and should always be given if there is concern about significant overdose, irrespective of interval from time of ingestion. Early discussion with liver transplant unit is suggested if there is any doubt or evidence of liver failure.
Liver Unit, St. Vincent's University Hospital, Elm Park, Dublin 4, Ireland, firstname.lastname@example.org.
This article was published in the following journal.
Name: Irish journal of medical science
- PubMed Source: http://www.ncbi.nlm.nih.gov/pubmed/22072400
- DOI: http://dx.doi.org/10.1007/s11845-011-0783-4
Medical and Biotech [MESH] Definitions
Health as viewed from the perspective that humans and other organisms function as complete, integrated units rather than as aggregates of separate parts.
Metabolic Clearance Rate
Volume of biological fluid completely cleared of drug metabolites as measured in unit time. Elimination occurs as a result of metabolic processes in the kidney, liver, saliva, sweat, intestine, heart, brain, or other site.
An accidental or deliberate dose of a medication or street drug that is in excess of what is normally used.
End Stage Liver Disease
Final stage of a liver disease when the liver failure is irreversible and LIVER TRANSPLANTATION is needed.
The heat flow across a surface per unit area per unit time, divided by the negative of the rate of change of temperature with distance in a direction perpendicular to the surface. (From McGraw-Hill Dictionary of Scientific and Technical Terms, 6th ed)
We report the case of a 29-year-old man who ingested about 50 g of standard-preparation paracetamol plus other medications. The serum paracetamol level remained low in the first 24 hours. It peaked 54...
Aim To assess whether the co-ingestion of opiates in acute paracetamol overdose has an effect on the paracetamol level 4 h after ingestion. Methods A prospective observational study was performed in t...
BACKGROUND: The prognostic value of the model for end-stage liver disease (MELD) and sodium-based MELD variants in predicting survival following paracetamol overdose remains unclear. AIM: To examine t...
Background The systemic inflammatory response syndrome (SIRS) and sequential organ failure assessment (SOFA) scores are widely used as prognostic markers in critical care settings and could improve...
Abstract Paracetamol has a reasonable safety profile when consumed in therapeutic doses. However, it could induce hepatotoxicity and even acute liver failure when taken at an overdose. Infliximab is t...
Background: Paracetamol and non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen are commonly used oral analgesics in emergency departments (ED) not only in Hong Kong but thro...
The study will examine all levels of cytokines and nitrotyrosine in patients with acetaminophen overdose. Comparisons will be made between cytokine levels and nitrotyrosine levels and the...
The objective of this study is to investigate whether paracetamol, given at therapeutic doses (2g/day and 3 g/day), may potentiate the anticoagulant effect of warfarin.
The purpose of this study is to determine whether the combination of paracetamol (acetaminophen) and other NSAIDs with or without weak opioids can give synergistic analgesic effect.
Paracetamol is commonly used to reduce pain after operations. Recently anaesthetists have been using bigger doses of paracetamol because it has been suggested that bigger doses will work...